Louisiana, 2019

Tornadoes and Damaging Winds in Louisiana, December 16, 2019

December 16, 2019 · NWS SHV · 6 events in 5 counties and zones

From the mid-morning through the mid-afternoon hours on December 16th, 2019, a strong cold front progressed from west to east across the Four State region, ahead of a strong upper level trough which progressed east across the Southern Plains. Just ahead of the front, several severe thunderstorms formed in the unstable and highly-sheared air mass in place over Deep East Texas, Central Louisiana,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$520,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

From the mid-morning through the mid-afternoon hours on December 16th, 2019, a strong cold front progressed from west to east across the Four State region, ahead of a strong upper level trough which progressed east across the Southern Plains. Just ahead of the front, several severe thunderstorms formed in the unstable and highly-sheared air mass in place over Deep East Texas, Central Louisiana, and the Ark-La-Miss. The most potent storm produced a long-track EF-1 tornado that initially touched down in central Bossier Parish and tracked over 26 miles, before lifting in far west-central Claiborne Parish. Along most of its track, the tornado passed over rural areas and most of the damage was limited to trees. However, in east-central Webster Parish, the tornado either severely damaged or destroyed several residences, but fortunately, there were no reported casualties. A few other storms produced relatively minor wind damage in Northern Louisiana, limited to downed trees and power lines. This local event was on the northwestern edge of a large regional tornado outbreak affecting Louisiana, Mississippi, and Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 16, 6:08 AM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Dec 16, 6:08 AM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
608 AM CST Mon Dec 16 2019

.AVIATION...

For the 16/12Z TAF period, widespread low stratus is observed this
morning along and ahead of a cold front which will continue steady
progression across the region throughout today. Showers and storms
will increase as well, especially by late morning and through the
afternoon hours as the cold front encounters increasingly warm and
unstable air ahead of it. Some storms may become severe during the
afternoon with the MLU terminal at greatest risk for seeing severe
convection. Cigs/vsbys will generally remain IFR/MVFR today with
periods of LIFR conditions possible this morning, especially invof
of the front. Convection will begin to diminish by late afternoon
into this evening as the cold front clears the region with clouds
still lagging well behind it. Therefore, expect MVFR cigs to hang
around overnight through the end of the TAF period. Breezy south
winds will quickly veer NW with fropa as speeds increase to near
15 kts with higher gusts between 20-25 kts in wake of the front.

/19/

&&

.PREV DISCUSSION... /issued 424 AM CST Mon Dec 16 2019/

SHORT TERM.../Today through Tuesday/

After record high temperatures at a few locations on Sunday, major
changes are in store over the next 12-24 hours as a powerful cold
front will continue its progression across the region today. This
front had been nearly stationary along the I-30 corridor over the
past several hours, but it is beginning to sag south of I-30 this
morning as the potent upper trough diving east from the Rockies
across the Southern Plains helps to reinforce the cold front as it
surges deeper into our region. Ahead of the front, sfc temperatures
are in the upper 60s to lower 70s while dew points are only a few
degrees lower in the mid 60s. This warm sector is generally south
of I-20 in east Texas and extends eastward across all of north
Louisiana. As forcing increases later this morning through the
afternoon in response to the ejecting upper trough, showers and
thunderstorms will become more numerous along and ahead of the
advancing cold front.

Conditions will also become more favorable for the development of
some strong to severe storms over the SE sector of our CWA,
generally from Toledo Bend eastward over much of north Louisiana
and south central Arkansas where a Marginal Risk gradually
increases to a Slight and Enhanced Risk as you move farther east
into portions of north central and northeast Louisiana. The Slight
Risk area extends along and east of a line from lower Toledo Bend
northeast to Farmerville, LA while the Enhanced Risk area takes
in far southern Natchitoches Parish and cuts NE to just south of
Monroe, LA and then extends well east into central MS. This area
of greatest concern is where sfc-based discrete storms may develop
in the most unstable environment with ample shear just ahead of
the cold front. All modes of severe weather are expected to be in
play as we shift into the afternoon, especially in this Enhanced
Risk area where isolated tornadoes will certainly be possible in
some of these storms. The overall severe threat will gradually
diminish as we approach sunset this evening and convection begins
to wane with the advancing cold front. Gusty NW winds will follow
in wake of the cold front, and a Lake Wind Advisory may be needed
later in the period if these conditions become sustained through
this evening.

The other big story is the much colder air to follow behind the
front as temperatures plummet well below normal on Monday night
through Tuesday. Overnight lows should end up either side of the
freezing mark while a slow recovery is expected on Tuesday with
most locations struggling to reach 50 degrees by the afternoon
even with sunshine gradually returning from west to east through
the day.

/19/

LONG TERM.../Tuesday Night through Sunday Night/

At the start of the period, surface high pressure will continue to
build into the region. This will allow for northerly winds to keep
cold air filtering into the area. Wednesday morning will be the
coldest morning of the week with much of the area dipping into the
upper 20s. The surface ridge will shift overhead during the day on
Wednesday which will force winds to diminish Wednesday night.
Thursday morning lows will warm slightly but much of the area will
be at or just below freezing again.

The surface ridge will shift east of the Four State Region during
the day on Thursday. This will enable southerly winds to return
bringing low level moisture back to the area. This will precede a
progressive upper level trough that will be the next focus for
precipitation chances on Friday. Light rain showers will be possible
with higher chances towards our southern zones as the trough moves
through. Behind the trough, high pressure both at the surface and
aloft take hold for the weekend which will bring above normal highs
back to the area late in the period. /35/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  33  50  31 /  80   0   0   0
MLU  75  38  49  29 /  90  30   0   0
DEQ  50  28  49  25 /  80   0   0   0
TXK  54  30  48  28 /  80   0   0   0
ELD  61  33  48  27 /  90  20   0   0
TYR  52  30  50  29 /  50   0   0   0
GGG  59  31  50  29 /  60   0   0   0
LFK  71  33  52  30 /  70   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/35
Hazardous weather outlook, Dec 16, 5:21 AM CST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
521 AM CST Mon Dec 16 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-171130-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
521 AM CST Mon Dec 16 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Strong to severe thunderstorms will be possible mainly across
north Louisiana, south-central Arkansas, and deep east Texas today
into the early evening hours. The threat area will be
concentrated roughly east of a line from Lufkin, Texas to
Shreveport, Louisiana to El Dorado, Arkansas with the threat from
severe weather increasing towards Central and Northeast Louisiana.
All hazards will be possible with the greatest threats being
damaging winds, a few tornadoes, and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed through this evening.

In the hours before

Special weather statement, Dec 16, 8:48 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Shreveport LA
848 AM CST Mon Dec 16 2019

ARZ061-072-161530-
Nevada AR-Columbia AR-
848 AM CST Mon Dec 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEVADA AND
NORTHEASTERN COLUMBIA COUNTIES UNTIL 930 AM CST...

At 848 AM CST, Doppler radar was tracking a strong thunderstorm over
McNeil, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Magnolia, Waldo, McNeil, College Hill, Lamartine, Laughlin and
Medlock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3322 9325 3338 9336 3355 9311 3338 9312
      3338 9298 3333 9298
TIME...MOT...LOC 1448Z 227DEG 26KT 3333 9325

20
Special weather statement, Dec 16, 9:05 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Shreveport LA
905 AM CST Mon Dec 16 2019

LAZ001-002-TXZ138-151-161545-
Bossier LA-Caddo LA-Panola TX-Harrison TX-
905 AM CST Mon Dec 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CADDO AND
NORTHWESTERN BOSSIER PARISHES...SOUTHEASTERN HARRISON AND
NORTHEASTERN PANOLA COUNTIES UNTIL 945 AM CST...

At 904 AM CST, Doppler radar was tracking a strong thunderstorm near
Waskom, or 14 miles southeast of Marshall, moving northeast at 45
mph.

Half inch hail and winds in excess of 35 mph will be possible with
this storm.

Locations impacted include...
Shreveport, Bossier City, Greenwood, Blanchard, Waskom, Benton,
Mooringsport, Belcher, Gilliam, Deberry, Elysian Fields, Dixie, Alden
Bridge, Caddo Lake, Linton, Cross Lake, Cavett, Jonesville and
Bethany.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3228 9417 3242 9431 3291 9374 3269 9351
TIME...MOT...LOC 1504Z 227DEG 41KT 3244 9413

20
Special weather statement, Dec 16, 10:10 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1010 AM CST Mon Dec 16 2019

LAZ001-010-161645-
De Soto LA-Caddo LA-
1010 AM CST Mon Dec 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DE SOTO AND
SOUTHWESTERN CADDO PARISHES UNTIL 1045 AM CST...

At 1009 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles south of Greenwood, or 12 miles southwest of Shreveport, moving
northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shreveport, Greenwood, Stonewall, Keithville, Spring Ridge, Robson
and Forbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3220 9396 3230 9405 3237 9404 3259 9374
      3255 9377 3255 9373 3254 9373 3254 9377
      3248 9369 3246 9370 3246 9368 3242 9366
      3243 9368 3242 9369 3241 9367 3240 9369
      3239 9366 3240 9367 3240 9363 3237 9363
TIME...MOT...LOC 1609Z 233DEG 35KT 3233 9394

50

The radar

The Shreveport radar (KSHV), 30 km away, was scanning. The volume nearest the first event began at 16:09 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 3 thunderstorm wind. Local standard time, as filed.

Tornado, Bossier

When
December 16, 10:10 AM CST to 10:28 AM CST
Where
Bossier County, 3.6 mi SSE of Linton to 5.47 mi ENE of Bellevue
Rating
EF1
Path length
10.34 mi
Path width
250 yd
Continued into
Webster, La (SHV)
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
32.634, -93.602

An EF-1 tornado with estimated maximum winds near 110 mph touched down in Central Bossier Parish north of the Red Chute community on a private extension of Crouch Road on the edge of Bayou Bodcau. Here, the tornado did significant damage to a few metal sheds and downed numerous trees (including a few hardwoods), snapping and uprooting their trunks. The tornado then tracked northeast and crossed Bellevue Road and Highway 157 where the damage remained confined to trees. The tornado then paralleled, but remained just southeast of Cotton Valley Road, before it crossed International Paper Road, downing additional trees. The tornado then crossed over into Webster Parish. Although the higher tornadic winds were found in Central Webster Parish, estimated wind speeds from this EF-1 tornado throughout Bossier Parish consistently ranged from 90-100 mph.

Tornado, Webster

When
December 16, 10:28 AM CST to 10:47 AM CST
Where
Webster County, 4.19 mi WSW of Hortman to 2.53 mi ESE of Evergreen
Rating
EF1
Path length
13.47 mi
Path width
250 yd
Continued into
Claiborne, La (SHV)
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
32.704, -93.445

This is a continuation of the Bossier Parish EF-1 tornado. This tornado, with estimated maximum winds near 110 mph, tracked northeast across Fuller Road, with damage confined to trees as it moved over Bayou Dorcheat and over Dorcheat Road. The tornado then crossed Highway 371 and Couchwood Road, where additional trees were snapped and uprooted, with a portion of one tree responsible for minor damage to a shed off of Couchwood Road. The tornado then moved across heavily wooded areas in Central Webster Parish that was inaccessible by vehicle, but tornadic debris signatures from doppler radar remained consistent within the tight rotation in the favorable area of the storm to suggest that it remained on the ground where it crossed Mims Road, where several hundred hardwood and softwood trees were snapped and uprooted. The tornado continued to Evergreen School Road where two single family homes and their sheds were significantly damaged. A brick home lost most of its roof and as the roof was torn off, it toppled a brick wall. The damage to the brick wall was not rated up to an EF-2 as it occurred due to impacts from the removal of the roof and not the direct winds of the tornado. However, it was here where the tornado was strongest, with estimated maximum winds near 110 mph. The second home also had most of its roof torn off. The tornado then crossed Highway 159, where it picked up a single wide mobile home and carried it approximately 50 yards, with the undercarriage separating from the rest of the home and wrapping it around a tree. The rest of the mobile home was destroyed when it landed. Three other nearby mobile homes suffered minor damage to their roofs and/or carports. The tornado showed signs of weakening in the tree damage indicators after it crossed Angi Road and into Western Claiborne Parish.

Tornado, Claiborne

When
December 16, 10:47 AM CST to 10:50 AM CST
Where
Claiborne County, 5.76 mi WSW of Ruple to 3.37 mi WSW of Ruple
Rating
EF1
Path length
2.43 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
32.791, -93.238

This is a continuation of the Webster Parish tornado. This EF-1 tornado, which had weakened as it entered Western Claiborne Parish, had estimated maximum winds near 90 mph, as it crossed Grigsby Loop and Flat Lick Road, where additional trees were snapped and uprooted. The tornado finally lifted along Line Road, but not before remaining on the ground for over 26 miles since initially touching down in Central Bossier Parish.

Thunderstorm Wind, Natchitoches

When
December 16, 12:57 PM CST
Where
Natchitoches County, 0.81 mi NNW of Robeline
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.691, -93.303

A power pole and power lines were downed in Robeline.

Thunderstorm Wind, Ouachita

When
December 16, 1:50 PM CST
Where
Ouachita County, 0.14 mi SSW of Sterlington
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.698, -92.081

Several trees and power lines were downed in the Sterlington community.

Thunderstorm Wind, Ouachita

When
December 16, 1:55 PM CST
Where
Ouachita County, 1 mi N of Breard
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.544, -92.079

Several trees and power lines were downed in North Monroe.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2019Every state in 2019This day in weather historyThe tornado archive for Louisiana, 2019Warnings in Louisiana, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 862175, 862176, 862180, 862172, 862173, 862174.